Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 247, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 27, 2022, 6:29 PM CDT for Pierce County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2022, 6:29 PM CDT (23:29 UTC)
- Expired
- Aug 27, 2022, 7:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Pierce County, WI
The radar
The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
525
WUUS53 KMPX 272329
SVRMPX
WIC093-280015-
/O.NEW.KMPX.SV.W.0247.220827T2329Z-220828T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
629 PM CDT Sat Aug 27 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Pierce County in west central Wisconsin...
* Until 715 PM CDT.
* At 629 PM CDT, a severe thunderstorm was located over Ellsworth, or
10 miles north of Red Wing, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Pierce County, including the following locations...
Beldenville, El Paso, Martel and Esdaile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4462 9258 4478 9258 4487 9233 4486 9228
4462 9219
TIME...MOT...LOC 2329Z 247DEG 19KT 4470 9249
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG3 follow-up statements
306
WWUS53 KMPX 272343
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
643 PM CDT Sat Aug 27 2022
WIC093-280015-
/O.CON.KMPX.SV.W.0247.000000T0000Z-220828T0015Z/
Pierce WI-
643 PM CDT Sat Aug 27 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN PIERCE COUNTY...
At 643 PM CDT, a severe thunderstorm was located near Ellsworth, or
14 miles southeast of River Falls, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ellsworth, El Paso and Martel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4467 9246 4480 9248 4487 9233 4486 9228
4466 9221
TIME...MOT...LOC 2343Z 247DEG 19KT 4473 9239
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG886
WWUS53 KMPX 272355
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Sat Aug 27 2022
WIC093-280015-
/O.CON.KMPX.SV.W.0247.000000T0000Z-220828T0015Z/
Pierce WI-
655 PM CDT Sat Aug 27 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN PIERCE COUNTY...
At 655 PM CDT, a severe thunderstorm was located 7 miles west of
Elmwood, or 16 miles southeast of River Falls, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
El Paso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4467 9237 4479 9238 4486 9228 4466 9221
TIME...MOT...LOC 2355Z 247DEG 19KT 4476 9231
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG266
WWUS53 KMPX 280013
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
713 PM CDT Sat Aug 27 2022
WIC093-280023-
/O.EXP.KMPX.SV.W.0247.000000T0000Z-220828T0015Z/
Pierce WI-
713 PM CDT Sat Aug 27 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIERCE COUNTY
WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4467 9237 4479 9238 4486 9228 4466 9221
TIME...MOT...LOC 0013Z 247DEG 19KT 4479 9221
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:51 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 27, 2:51 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
251 PM CDT Sat Aug 27 2022
.DISCUSSION...(This evening through Saturday)
Issued at 228 PM CDT Sat Aug 27 2022
KEY MESSAGES:
- Slight risks of severe storms today and Sunday, with Sunday's risk
covering much more of the region.
- Dry and seasonable weather most of next week.
Today and Tonight... So far today has played out differently than
originally expected with more rain and thunderstorms into the late
morning and early afternoon. This combined with additional cloud
cover has lead to cooler temperatures than originally forecast. In
addition we have higher dew points as well so any areas that do clear
out could build up additional instability late this afternoon into
the evening. The best spot for this would be in south central
Minnesota. The arrival of the shortwave this evening in this area
with the greatest instability is where storms are most likely to
fire. The question will be how far north in Minnesota will they get.
Cooler than expected temperatures could keep the best chances for
strong to severe storms farther to the south. These storms will then
move to the northeast into west central Wisconsin later this
evening/tonight. With all the moisture present down in south central
Minnesota there are also some high precipitable water values and with
the HREF PMM and LPMM suggesting 2 inches of rain a Flood Watch for
flash flooding was issued. The maximum in the HREF had totals of
around 4 inches. This time of year through with well established
crops the biggest risk for flooding will be near streams, low lying
areas, and urban areas. The main threat will depend on what type of
storm mode we get, if it is more isolated than hail or more linear
than wind.
Sunday... This continues to look like the most interesting day of
weather this week. With a wave passing through the Upper Midwest
aloft and a cold front moving across the surface we will have plenty
of lift and synoptic support. Models suggest continued humidity ahead
of the front with dew points around 70. Models also suggest that we
will see steep mid level lapse rates, although we will need to keep
an eye on the location of a possible EML that could cap some of the
region. All of this together has been seen by the SPC and CSU
machine learning such that we now have a day 2 slight risk, upgraded
form the morning marginal risk. With all of the warm and moist air
expected to be advecting in on Sunday we should be capped for much of
the day due to warm air aloft. So it is not as likely that we will
see what we did today with the scattered morning and afternoon
showers and thunderstorms. This could however allow for instability
to build for the severe risk later in the day. For this reason we
will have a better idea of what kind of severe risk we will have
tomorrow once we see how tonight plays out and if any showers or
storms find a way to develop in the morning. Also with the frontal
forcing any storms that initiate will likely grow upscale into
linear systems quickly.
Monday through Saturday... Generally dry and near to slightly below
normal temperatures for this period. So a good couple of days to do
late summer outdoor activities! After an active weekend we will see
surface high pressure and an ridge aloft, thus the quiet forecast.
There is a lot of agreement around the different model ensemble
systems here so confidence is high. Late in the week a few members do
suggest that there could be a small upper level shortwave, but there
is little agreement. So this would be the main thing to watch. The
pattern does look to start changing again Labor Day Weekend so don't
expect the sunny and 70s type of weather to stick around long.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1224 PM CDT Sat Aug 27 2022
Pesky showers at STC, MSP, and EAU should finish up by early
afternoon. VFR conditions expected into this evening until showers
and thunderstorms develop and move through southeastern MN and west-
central WI. Updated forecast now has TEMPO groups at MKT, MSP, RNH,
and EAU for a multi-hour period of -TSRA this evening, with WI
terminals being slightly later. MVFR likely due to heavy rain within
storms. Forecast soundings and CAMs also suggest that rain showers
remain across the affected terminals for at least a few hours
overnight before precip tapers off. Cigs should lower into Sunday
morning with MVFR likely (to possibly IFR) for STC, RNH, and EAU.
Cigs should start to improve by late Sunday morning. Winds will
oscillate between SSW and SSE thru the period, gusting to 25-30 knots
this afternoon and evening before slowing to near 10 knots sustained
overnight through Sunday morning.
KMSP...Added a TEMPO group for -SHRA early this afternoon, though
conditions should remain VFR. Better chance for impacts comes this
evening as showers and thunderstorms enter from the southwest. Used
TEMPO group from 01-04z this evening for -TSRA with MVFR expected
within storms due to reduced visibilities. A strong gust of
southwesterly wind ahead of the leading edge of the storms is
possible. Showers could linger at MSP for a few hours afterwards so
have also included a PROB30. Cigs should drop to MVFR Sunday morning
before finally improving to VFR by midday.
/OUTLOOK FOR KMSP/
Sun...Evening TSRA likely. Wind S 10-15G20 kts.
Mon...VFR. Wind WNW 10-15G25 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 10 PM CDT this evening through Sunday morning for
Freeborn.
WI...None.
&&
DISCUSSION...NDC
AVIATION...CTGHazardous weather outlook, Aug 27, 3:02 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Sat Aug 27 2022 MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093- WIZ014>016-023>028-282015- Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 302 PM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Storm chances will be greatest from south central into western Wisconsin. Scattered severe storms are possible, though widespread severe weather is not anticipated. In addition, locally heavy rainfall will be possible with storms overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A cold front will move across the area Sunday afternoon and Sunday night. This will result in another round of showers and thunderstorms late Sunday afternoon into Sunday night. There will be a better chance for severe thunderstorms Sunday afternoon and evening across central and southern Minnesota. Large hail, damaging winds, and locally heavy rainfall look to be the primary threats, though a tornado can't be ruled out. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041-047-048-054>056-064-282015- Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- 302 PM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for portions of west central Minnesota. .DAY ONE...Tonight. Slight chance for thunderstorms, strong to severe storms unlikely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A cold front will move across the area Sunday afternoon and Sunday night. This will result in another round of showers and thunderstorms late Sunday afternoon into Sunday night. There will be a better chance for severe thunderstorms Sunday afternoon and evening across central and southern Minnesota. Large hail, damaging winds, and locally heavy rainfall look to be the primary threats, though a tornado can't be ruled out. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Aug 27, 12:36 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1236 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HEAVY RAIN EAU CLAIRE 44.76N 91.46W
08/27/2022 M2.91 INCH EAU CLAIRE WI BROADCAST MEDIA
DAILY TOTAL SO FAR.
&&
NDCSpecial weather statement, Aug 27, 5:14 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
514 PM CDT Sat Aug 27 2022
MNZ063-070-078-WIZ024-272300-
Washington MN-Dakota MN-Goodhue MN-Pierce WI-
514 PM CDT Sat Aug 27 2022
...A strong thunderstorm will impact portions of southeastern Dakota,
northwestern Goodhue, south central Washington and southwestern
Pierce Counties through 600 PM CDT...
At 513 PM CDT, trained weather spotters reported a strong
thunderstorm over Cannon Falls, or 15 miles northeast of Northfield,
moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hastings and Prescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4445 9272 4450 9304 4482 9289 4475 9248
TIME...MOT...LOC 2213Z 202DEG 23KT 4454 9289
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:47 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.